Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Boniva/Actonel and cough

11/13/2006

Question:

I have had a nagging cough for several years - diagnosed first as bronchitis, then acid reflux (endoscopy showed none), have been tested for TB, lab analysis of phlem, etc. After visits to several different doctors there is no definite diagnosis. I am wondering if boniva (now taking) or actone (taken previously) might be the cause of this cough. I have no other symptoms but have several serious coughing attacks every day.

Answer:

I am not aware of a connection between bisphosphonates and coughing.  There is, however, an association between certain blood pressure medications and coughing.  You can always discontinue Boniva for a month or two and see what happens to your cough.  Restarting Boniva once the symptoms have been gone for a month or two would allow you to see if taking the medication is related to the cough.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati